Format

Send to

Choose Destination
BMC Gastroenterol. 2019 Jun 13;19(1):85. doi: 10.1186/s12876-019-1013-1.

A case report of psychiatric symptoms following direct-acting antiviral and ribavirin combination therapy for chronic hepatitis C in a patient with innate anxiety.

Author information

1
Division of Gastroenterology and Hepatology, Graduate School of Medical and Dental Sciences, Niigata University, 1-757 Asahimachidori, Chuo-ku, Niigata, 951-8510, Japan. saka-a@med.niigata-u.ac.jp.
2
Division of Gastroenterology and Hepatology, Graduate School of Medical and Dental Sciences, Niigata University, 1-757 Asahimachidori, Chuo-ku, Niigata, 951-8510, Japan.
3
Division of Psychiatry, Graduate School of Medical and Dental Sciences, Niigata University, 1-757 Asahimachidori, Chuo-ku, Niigata, 951-8510, Japan.

Abstract

BACKGROUND:

Direct-acting antivirals (DAAs) result in a highly sustained virological response rate and better patient tolerance. However, this therapeutic approach may, on rare occasions, give rise to psychiatric symptoms. We describe a case requiring discontinuation of DAA and ribavirin combination therapy due to psychiatric symptoms in a patient with congenital anxious personality traits. The information summarized here will be helpful to physicians treating chronic hepatitis C virus (HCV) infection in patients with underlying psychiatric problems.

CASE PRESENTATION:

A 57-year-old Japanese woman diagnosed with chronic HCV infection was prescribed DAA and ribavirin combination therapy. She had a history of mild innate anxiety and development of psychiatric symptoms due to interferon (IFN) therapy 8 years prior, which subsided with discontinuation of the therapy. Similar psychiatric symptoms such as enervation, palpitations, an episode of hyperventilation, and consciousness disturbances with myotonia were observed after the administration of the antiviral agents. No abnormal findings related to her symptoms were observed on laboratory or imaging results. Psychiatrists diagnosed the patient as having a somatization disorder induced by the antiviral agents on the basis of innate anxiety. After the discontinuation of therapy, her symptoms gradually improved.

CONCLUSIONS:

Although DAAs were not causative factors for psychiatric symptoms in phase 3 studies, a post-marketing study reported psychiatric symptoms such as depression in patients with underlying psychiatric problems. Our case suggests psychiatric symptoms might worsen after DAA and ribavirin administration in patients with underlying psychiatric disorders, and therefore, close monitoring is necessary for these patients, especially if they have a history of psychiatric symptoms after IFN.

KEYWORDS:

Case report; Direct-acting antiviral; Interferon; Psychiatric symptom

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center